Virginia, 2003

Hail in Virginia, May 2, 2003

May 2, 2003 · NWS AKQ · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, May 2, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
745 PM EDT FRI MAY 02 2003

UPDATED ZONES TO ADD FOG TO ERN MD AND NRN VA ESHR AND RMV THNDR FRM
THOSE LCTNS.

MALOIT

PREV AFD BLW

MODELS CONT TO OFFER UP DIFFERENT SOLNS NOT ONLY WRT WKEND WX...
BUT IN XTNDD FCST AS WELL. THUS YET ANTHR LOW CONFIDENCE FCST PRD.

TONITE...CSTL LOW MOVES ACROSS VACAPES...ALLOWING CDFRNT TO DROP S
ACROSS FA TO A PSN IVOF NC/VA BRDR BY 12Z SAT. WK S/W PROGGED TO
MOVE E ALONG BNDRY APPEARS TO BE CONVECTIVE SYSTM MOVG ACROSS ERN
KY/TN ATTM. THIS MAY HELP TO ENHANCE PCPN TONITE...BUT IT APPEARS
THAT MOST OF THAT WILL PASS ACROSS CAROLINA. SO...WILL CONT CHC
POPS EVERYWHERE...KEEPING EVE HRS MAINLY DRY ACROSS SERN CNTYS.
THREAT OF SVR IS MINIMAL AS SYSTM MOVG ACROSS NC AND CSTL LOW
COMBINE TO INHIBIT ANYTHING SGNFCNT ACROSS FA.

SAT...H5 RIDGE ACROSS ERN CANADA BUILDS S WHILE FRNTL BNRDY SAGS S
ALONG MTS. LL ERLY WND FLOW RESULTS IN PLNTY OF CLDS AND COOLER
TMPS. DRYER AIR MOVES IN FROM THE N...SO WILL END PCPN ACROSS MOST
OF FA DRNG AFTRN AND EVE. HIGHS SAT ONLY M50S NE TO M60S SW. LOWS
SAT NITE M40S TO L50S. DRY BUT REMAINING COOL SUN AND SUN NITE.
HIGHS MAINLY IN THE 60S. LOWS IN THE 40S.

NXT SYSTM GETS EJECTED OUT OF THE 4 CORNERS AREA LATE SUN THEN
TRACKS NE TO A PSN NR CHI BY ERLY TUE. ASSCTD WRM FRNTL MSTR
RPDLY OVRSPRDS RGN MON INTO TUE...RESULTING IN ANTHR CHC FOR PCPN.
WILL TAKE OUT POPS FOR WED AND ADD THEM THU AS MAIN CDFRNT GETS HUNG
UP W OF MTS AS SVRL S/W PROGGED TO RIDE ALONG BNDRY. UPSHOT OF THIS
WILL BE TO RAISE TMPS THRU PRD AS FA REMAINS ON WRM SIDE OF SYSTM.
HOWEVER...AS HPC AS NOTED...NXT WKS WX ACROSS CONUS ALL HINGES ON
WHAT A SYSTM CRNTLY NR HAWAII DOES. SCENARIO CUD BE QUITE DFRNT
AGAIN COME TOMORROW.

CWF...NO FLAGS ATTM...BUT WILL HEADLINE SCA FOR SEAS SAT AND SAT
NITE.

 FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, May 2, 4:30 AM EST, 14 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING FROM INTERIOR SECTIONS OF THE LOWER MARYLAND EASTERN SHORE
TO CENTRAL VIRGINIA...MAINLY ALONG AND WEST OF A LINE FROM SALISBURY
MARYLAND TO RICHMOND AND SOUTH HILL IN VIRGINIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 2, 5:46 PM EST, 1 hour 14 minutes before
VAZ093-094-022315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORM MOVING INTO ISLE OF WIGHT COUNTY...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUSHMERE...MOVING SOUTH AT
10 MPH.

THE THUNDERSTORM WILL REACH...
   MENCHVILLE AROUND 650 PM
   RUSHMERE AROUND 655 PM
   NEWPORT NEWS AROUND 700 PM
   MOGARTS BEACH AND MOONLIGHT AROUND 710 PM

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

REILLY
&&
LAT...LON 3720 7655 3718 7677 3689 7677 3691 7649
Special weather statement, May 2, 5:55 PM EST, 1 hour 5 minutes before
VAZ083-090-091-022330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORM MOVING INTO JAMES CITY COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANEXA...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL REACH...
   KINGS CORNER AND DIASCUND AROUND 700 PM
   WARREN MILL AROUND 710 PM
   TOANO AND NORGE AROUND 715 PM
   CHRISTENSONS CORNER AROUND 720 PM
   LIGHTFOOT AND EWELL AROUND 725 PM
   GOVERNORS LAND AND OAKTREE AROUND 730 PM

EXPECT SMALL HAIL...UP TO MARBLE SIZED...AND DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM.

REILLY
&&
LAT...LON 3754 7684 3744 7703 3717 7684 3729 7660
Special weather statement, May 2, 6:11 PM EST, 49 minutes before
VAZ068-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORM MOVING INTO **LOCATION**...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF PAINEVILLE...MOVING SOUTHEAST AT
20 MPH.

THE THUNDERSTORM WILL REACH...
   PAINEVILLE AND RODOPHIL AROUND 715 PM...
   MORVEN AROUND 720 PM...
   LODORE AROUND 725 PM...
   TRUXILLO AROUND 730 PM...
   MAPLEWOOD AND AMELIA COURTHOUSE AROUND 735 PM...
   WINTERHAM AND CHULA AROUND 740 PM...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR COULD CAUSE
PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

MALOIT
&&
LAT...LON 3757 7815 3743 7829 3710 7786 3729 7767
Special weather statement, May 2, 6:16 PM EST, 44 minutes before
VAZ061-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
716 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORM MOVING INTO SOUTHERN CUMBERLAND COUNTY...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GUINEA MILLS...MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL REACH...
   GUINEA MILLS AND MCRAE AROUND 735 PM...
   HAWK AROUND 740 PM...
   RAINES TAVERN AND REEDS AROUND 750 PM...
   STODDERT AND ANGOLA AROUND 755 PM...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

MALOIT
&&
LAT...LON 3731 7838 3736 7845 3752 7832 3740 7822
Special weather statement, May 2, 6:18 PM EST, 42 minutes before
VAZ068-030000-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORM MOVING INTO NORTHERN AMELIA COUNTY...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF PAINEVILLE...MOVING SOUTHEAST AT
20 MPH.

THE THUNDERSTORM WILL REACH...
   PAINEVILLE AND RODOPHIL AROUND 715 PM...
   MORVEN AROUND 720 PM...
   LODORE AROUND 725 PM...
   TRUXILLO AROUND 730 PM...
   MAPLEWOOD AND AMELIA COURTHOUSE AROUND 735 PM...
   WINTERHAM AND CHULA AROUND 740 PM...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR COULD CAUSE
PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

MALOIT
&&
LAT...LON 3757 7815 3743 7829 3710 7786 3729 7767

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Amelia

When
May 2, 7:00 PM EST
Where
Amelia County, 1 mi S of Amelia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.317, -77.983

Hail, Nottoway

When
May 2, 7:30 PM EST
Where
Nottoway County, Spainville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -77.917

Hail, Chesterfield

When
May 2, 9:20 PM EST
Where
Chesterfield County, Chesterfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -77.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362329, 5362330, 5362331.